Steroids are commonly prescribed for sufferers of asthma and allergies, but a study has now found that once these prescribed steroids are finished many patients could experience adrenal insufficiency, which can be dangerous, especially in the instance of a major stress (i.e. surgery, illness, injury). Corticosteroids are purposed to mimic naturally adrenal gland produced cortisol and generally prescribed for a variety of reasons to reduce inflammation. Inflammation counters are often necessary in conditions such as rheumatoid arthritis, asthma, allergies, psoriasis, lupus, blood cancers, and organ transplants. When the adrenal insufficiency side effect occurs, a couple of vital hormones are not produced in sufficient amounts, including cortisol and aldosterone. The cortisol is necessary in helping the body react to stress, to recover from infections, and to regulate both blood pressure and metabolism. Aldosterone helps keep a balance of salt, potassium, and water in the body. After stopping the man-made corticosteroids, it can take a while for the body to start producing these two hormones again in sufficient amounts, so medication is needed to combat this side effect.
The highest risk for adrenal insufficiency with the taking of corticosteroids appears to occur when they are injected or taken orally, but it can also occur after they have been used nasally, as an inhalant, or topically. The symptoms of adrenal insufficiency can include dizziness, unexplained weight loss, salt cravings, and fatigue. These symptoms are usually worse when the patient has been taking higher doses or longer courses of corticosteroids, and unfortunately, there is no safe method to stop treatments and reduce the risk of adrenal insufficiency. Often times, doctors other than endocrinologists do not recognize the symptoms of adrenal insufficiency, so often it is advised for patients who take corticosteroids to wear medical bracelets or necklaces to alert others in case of an emergency.
If you or a loved one has experienced medical problems after stopping the use of prescribed corticosteroids, advise your doctor immediately. Also, do not hesitate to contact the professional attorneys at Inserra & Kelley Law Offices to see if you may be entitled to compensation.